Arkansas, 2008

Hail and Damaging Winds in Arkansas, February 5, 2008

February 5, 2008 · NWS TSA · 8 events in 4 counties and zones

Severe thunderstorms occurred over northwest Arkansas during the afternoon of February 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred over northwest Arkansas during the afternoon of February 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 5, 12:17 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 5, 12:17 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1217 PM CST TUE FEB 5 2008

.UPDATE...
UPDATED FORECAST TO INCLUDE TORNADO WATCH 34 FOR OKLAHOMA COUNTIES
SOUTH OF I-40 UNTIL 7PM. PER COORD WITH SPC ANOTHER TORNADO WATCH
WILL LIKELY BE ISSUED FOR WEST CENTRAL AND PORTIONS OF NORTHWEST
ARKANSAS SOON...THIS ONE A PDS WATCH.

THUNDERSTORMS HAVE BEEN DEVELOPING AHEAD OF THE FRONT/DRY LINE
ACROSS NORTH CENTRAL TX INTO SE OK OVER LAST HOUR. THESE STORMS
POTENTIALLY MAY GO SEVERE WITH AN ATTENDANT TORNADO THREAT. MORE
SIGNIFICANT TORNADO THREAT EXPECTED TO EVOLVE OVER WESTERN INTO
CENTRAL ARKANSAS LATER TODAY WHERE LOW LEVEL WIND PROFILES ARE
MORE FAVORABLE. STILL A STRONG CAP TO OVERCOME AND MAY HAVE TO
WAIT FOR PRIMARY UPPER SYSTEM NOW MOVING INTO WEST TX TO MOVE
CLOSER THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 943 AM CST TUE FEB 5 2008/

DISCUSSION...
9 AM SFC ANALYSIS SHOWS NEAR STATIONARY FRONTAL BOUNDARY EXTENDING
FROM SFC LOW SOUTH OF WICHITA FALLS...TO JUST NORTH OF MLC TO JLN.
SOUTH OF THIS BOUNDARY DEW POINTS ARE IN THE LOW 60S AND BREAKS
EVIDENT ON VIS SATELLITE SUGGEST AMPLE INSTABILITY WILL BE PRESENT.
SHV SOUNDING SHOWS STRONG CAP BUT INCREASING LARGE SCALE LIFT WILL
HEP OVERCOME THIS CAP LATER TODAY AS UPPER LOW UPPER LOW
APPROACHES. CURRENTLY A LEAD SHORTWAVE OVER NC TEXAS IS ENHANCING
SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE FRONT WHILE
ACTIVITY HAS DIMINISHED TO THE SOUTH. HAVE UPDATED POP FORECAST TO
REFLECT THIS TREND FOR THE REMAINDER OF THE MORNING HOURS. OVERALL
SEVERE THREAT APPEARS TO BE DIMINISHING WITH THE ELEVATED STORMS
NORTH OF THE FRONT.

TEMPS SHOULD REACH LOW TO EVEN MID 70S SOUTH AND EAST...WHILE
LOCATIONS NORTH OF THE FRONT STEADY OR FALLING REST OF THE DAY.
FOR RIGHT NOW IT APPEARS ANY PRECIP WILL REMAIN LIQUID UNTIL THIS
EVENING...WHEN MAIN UPPER LOW SLIDES ACROSS SOUTHERN KANSAS. THIS
TRACK SHOULD KEEP SIGNIFICANT SNOW ACCUM TO THE NORTHWEST OF
FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  26  42  28 / 100  50  10   0
FSM   74  33  44  29 / 100  50   0   0
MLC   69  32  44  30 /  80  20   0   0
BVO   38  24  40  22 / 100  60  10   0
FYV   66  28  37  24 / 100  60   0   0
BYV   68  30  37  26 / 100  60  10   0
MKO   60  29  43  27 / 100  40   0   0
MIO   46  26  36  25 / 100  70  10   0
F10   47  29  43  28 / 100  30   0   0
HHW   73  34  48  33 /  70  30  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....06
Hazardous weather outlook, Feb 5, 11:27 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1127 AM CST TUE FEB 5 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1127 AM CST TUE FEB 5 2008

...SEVERE WEATHER RISK LIKELY FOR MUCH OF TODAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA....SOUTHEAST OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...AFTER 1 PM.

	AREA AT GREATEST RISK...SOUTH AND EAST OF A LINE FROM EUREKA SPRINGS
                                TO MCALESTER.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...MUCH OF EASTERN OKLAHOMA...ALL OF NORTHWEST AND WEST CENTRAL
               ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTH OF INTERSTATE 44.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
        ONSET...AFTER 6 PM IN NORTHEAST OKLAHOMA...AFTER MIDNIGHT IN
                NORTHWEST ARKANSAS.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS HAVE BECOME WIDESPREAD ALONG AND NORTH OF A COLD
FRONT... WHICH EXTENDED FROM NEAR MCALESTER TO BENTONVILLE AT 11
AM. THIS WILL REMAIN THE INITIAL FOCUS FOR SEVERE WEATHER THROUGH
THE EARLY AFTERNOON. AN ADDITIONAL FOCUS THIS AFTERNOON WILL BE
AN AREA OF SURFACE LOW PRESSURE TRACKING ALONG THE FRONTAL
BOUNDARY...FROM SOUTH CENTRAL OKLAHOMA THIS MORNING INTO
NORTHWEST ARKANSAS BY THIS EVENING. THE MORE SIGNIFICANT SEVERE
WEATHER WILL BE POSSIBLE ALONG AND SOUTH OF THE SURFACE LOW
TRACK...WITH TORNADOES...WIND...AND SEVERE HAIL POSSIBLE ACROSS
THIS AREA. ALTHOUGH THE ATMOSPHERE SOUTH OF THE FRONT WAS STRONGLY
CAPPED THIS MORNING...THIS WILL LIKELY BE OVERCOME BY THE STRONG LIFT
FROM THE APPROACHING UPPER STORM SYSTEM...WITH THE GREATEST
UNCERTAINTY IN A MORE SIGNIFICANT TORNADIC POTENTIAL BEING THE
ORIENTATION OF THE UPPER LEVEL WINDS AND THE EXPECTED STORM
MOTION...WHICH WILL BE FAST TO THE NORTHEAST AT OVER 45 MPH.
SHOULD LATER DATA REVEAL MORE FAVORABLE WINDS ALOFT...THEN THE
TORNADIC POTENTIAL COULD INCREASE.

FURTHER NORTH NEAR THE COLD FRONT...STORMS WILL BE NEARER
A REGION OF COLDER TEMPERATURES ALOFT...AND THIS WILL FAVOR
A HIGHER RISK OF SEVERE HAIL. THIS SEVERE WEATHER RISK WILL
EXTEND WELL NORTH OF THE COLD FRONT AND ENCOMPASS ALL BUT A SMALL
AREA NEAR THE KANSAS BORDER.

STORMS ARE EXPECTED TO EXIT THE TULSA FORECAST AREA BY LATE
AFTERNOON...WITH THE POSSIBILITY OF LIGHT SNOW MOVING INTO
THE AREA THIS EVENING. NO SIGNIFICANT ACCUMULATIONS ARE CURRENTLY
EXPECTED AS THE UPPER LEVEL STORM TRACK FAVORS AREAS OF NORTHWEST
OKLAHOMA THROUGH CENTRAL KANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...SPOTTER ACTIVATION
WILL LIKELY BE NEEDED...ESPECIALLY OVER FAR SOUTHEAST OKLAHOMA
INTO NORTHWEST ARKANSAS. EXPECT SEVERE WEATHER POTENTIAL TO BE
ONGOING FOR MUCH OF THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
TRANQUIL WEATHER IS EXPECTED FOR MUCH OF THE UPCOMING WEEK...
WITH POTENTIAL FOR MUCH COLDER TEMPERATURES BY EARLY
NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Feb 5, 12:04 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1204 PM CST TUE FEB 5 2008

OKZ053-051830-
CHOCTAW OK-
1204 PM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CST
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW

AT 1204 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF HUSKEY...MOVING NORTHEAST AT 55 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...FORT
TOWSON...SWINK AND HUSKEY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3416 9527 3415 9515 3394 9515 3394 9519
      3395 9520 3395 9523 3392 9524 3387 9543
TIME...MOT...LOC 1804Z 211DEG 50KT 3387 9532
Special weather statement, Feb 5, 12:38 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1238 PM CST TUE FEB 5 2008

OKZ063-068-069-051915-
ADAIR OK-CHEROKEE OK-DELAWARE OK-
1238 PM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN DELAWARE AND NORTHWESTERN ADAIR

IN EAST CENTRAL OKLAHOMA
     NORTHERN CHEROKEE

AT 1238 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PEGGS TO 6 MILES NORTHWEST OF TAHLEQUAH...MOVING
NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...BALLARD...OAKS...LEACH...TWIN OAKS...KANSAS...
TAHLEQUAH...PEGGS AND SCRAPER.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3609 9455 3589 9498 3607 9517 3608 9512
      3613 9511 3618 9504 3617 9502 3620 9501
      3627 9490
TIME...MOT...LOC 1838Z 245DEG 47KT 3607 9509 3599 9500
Special weather statement, Feb 5, 12:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CST TUE FEB 5 2008

ARZ001-OKZ063-051930-
BENTON AR-DELAWARE OK-
1257 PM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 130 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN BENTON

IN NORTHEAST OKLAHOMA
     DELAWARE

AT 1257 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES SOUTHWEST OF JAY TO KANSAS...MOVING
NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE
STORMS INCLUDE...JAY...KANSAS...COLCORD...SULPHUR SPRINGS...
MAYSVILLE...GRAVETTE...CHEROKEE CITY...DECATUR AND HIWASSE.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3650 9461 3649 9412 3616 9477 3617 9480
      3638 9500 3663 9463
TIME...MOT...LOC 1857Z 234DEG 53KT 3636 9488 3621 9475
Local storm report, Feb 5, 1:19 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
119 PM CST TUE FEB 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             10 S MUSKOGEE           35.60N 95.37W
02/05/2008  E0.88 INCH       MUSKOGEE           OK   TRAINED SPOTTER

            NICKEL SIZE HAIL LASTED 5 TO 7 MINUTES.

&&

DMJ
Special weather statement, Feb 5, 1:25 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
125 PM CST TUE FEB 5 2008

OKZ067-068-052000-
CHEROKEE OK-WAGONER OK-
125 PM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN WAGONER

IN EAST CENTRAL OKLAHOMA
     WESTERN CHEROKEE

AT 125 PM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
EAST OF OKAY...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...HULBERT...LOST CITY AND OKAY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3607 9526 3606 9500 3581 9513 3583 9538
TIME...MOT...LOC 1925Z 204DEG 53KT 3586 9526
Special weather statement, Feb 5, 1:29 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
129 PM CST TUE FEB 5 2008

ARZ001-052015-
BENTON AR-
129 PM CST TUE FEB 5 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 215 PM CST
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHEASTERN BENTON

AT 129 PM CST...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF HIWASSE TO 2 MILES WEST OF
VAUGHN...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WALNUT HILL...MILLER...HILL TOP...
BENTONVILLE...PEA RIDGE...GATEWAY...VAUGHN...CENTERTON...AVOCA...
HIWASSE...BELLA VISTA AND GARFIELD.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3650 9387 3640 9385 3629 9438 3650 9443
TIME...MOT...LOC 1929Z 239DEG 40KT 3652 9438 3633 9433

The radar

The Tulsa radar (KINX), 98 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
February 5, 1:40 PM CST
Where
Benton County, 3 mi N of Gentry
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.313, -94.480

Thunderstorm winds estimated at 70 miles an hour blew down numerous large trees.

Thunderstorm Wind, Benton

When
February 5, 2:30 PM CST
Where
Benton County, Wareagle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.270, -93.930

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Washington

When
February 5, 2:42 PM CST
Where
Washington County, 2 mi S of Greenland
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.971, -94.170

Hail, Crawford

When
February 5, 3:21 PM CST
Where
Crawford County, 7 mi NE of Leecreek
Measured
0.75 in hail
Reported by
Public
Coordinates
35.752, -94.262

Hail, Washington

When
February 5, 3:26 PM CST
Where
Washington County, 3 mi SE of Blackburn
Measured
0.75 in hail
Reported by
Public
Coordinates
35.789, -94.182

Hail, Franklin

When
February 5, 4:43 PM CST
Where
Franklin County, 2 mi E of Branch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.300, -93.915

Hail, Franklin

When
February 5, 4:47 PM CST
Where
Franklin County, 4 mi E of Peter Pender
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.350, -93.859

Hail, Franklin

When
February 5, 4:50 PM CST
Where
Franklin County, 2 mi NW of Altus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.471, -93.795

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80603, 80604, 80606, 80608, 80609, 80613, 80611, 80616.